|Saquinavir & grapefruit juice
Apr 11, 1997
My Dr. suggested that I may substitute grapefruit juice for the fatty meal normally taken with Saquinavir. Mind you, he recommended the fatty meal, but said, when a fatty meal is not possible, drink grapefruit juice! I have asked my pharmacists about this and they said they no nothing about the grapefruit juice. Is there any additional information/evidence on this subject? I know that you touched on this very briefly in another question that was asked of you, but, I'm still not clear! Like the previous person that asked about this subject, the fatty meals are taking their toll on my weight (I realize that for some people that would be a God-send.)
Response from Dr. Cohen
Unfortunately, given the poor bioavailability of saquinavir you need to do everything you can to increase blood levels. In my mind that means doing both -- taking it with a fatty meal AND with with grapefruit juice. I wouldn't want to substitute one for the other because even with both, you're not getting the kind of levels that would make saquinavir as potent a drug as other protease inhibitors. Some people also take ketoconazole (Nizoral) to further improve the bioavailability of saquinavir.
It's a somewhat different story if you're taking saquinavir with ritonavir (Norvir). Since ritonavir increases saquinavir levels in a big way, you don't need to go to such extremes. However, since ritonavir's side effects are reduced by taking it with a fatty meal, you're usually back to where you started from.
I never thought I'd see the day when people with HIV worried about gaining too much weight, but I'm glad it's here. Still, I sympathize with your predicament.
Viracept...eating and timing???
- What Does Herpes On The Vagina Look Like?
- What Are Your Chances Of Getting Herpes If You Have Sex With Someone That Has It?
- What Are Shingles And What Do They Look Like?
- Vitamins To Help Fight Genital Warts
- Is Ti Common To Get A Uti Before Herpes Outbreak?
- Symptoms Of Herpes On The Tongue
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.